Arkansas, 2023

Damaging Winds in Arkansas, September 5, 2023

September 5, 2023 · NWS TSA · 5 events in 2 counties and zones

Scattered thunderstorms developed into far northwestern Arkansas during the late evening of the 5th, as a cold front moved through the area. The strongest thunderstorms produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Scattered thunderstorms developed into far northwestern Arkansas during the late evening of the 5th, as a cold front moved through the area. The strongest thunderstorms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Sep 5, 6:54 PM CST, 3 hours 57 minutes earlier.

Area forecast discussion, Sep 5, 6:54 PM CST, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
754 PM CDT Tue Sep 5 2023

...New SHORT TERM...

.SHORT TERM...
(The rest of tonight)
Issued at 754 PM CDT Tue Sep 5 2023

Scattered showers and storms continue to develop in advance of
a cold front that currently stretches from extreme southeast
Kansas to just north of the Tulsa metro and back into central
OKlahoma. A few of these storms have managed to become severe
with hail to around 1.25 inches reported. The potential for
severe weather will continue for the next few hours across
northeast Oklahoma and northwest Arkansas as the front makes
slow progress. The greatest potential for severe weather will be
across far northeast Oklahoma and far northwest Arkansas where
the instability is the greatest and the deep layer shear is a
little more favorable. Damaging winds and large hail continue
to be the concern.

Have made some adjustments to the forecast for tonight based on
the latest trends in observations and short-term model guidance.

&&

.LONG TERM...
(Wednesday through Tuesday)
Issued at 219 PM CDT Tue Sep 5 2023

The front will continue to make slow progress to the south
throughout the day Wednesday, likely not pushing south of the Red
River until mid afternoon. Another hot and humid day will be in
store south of the front, with highs in the upper 90s again across
southeast Oklahoma before frontal passage. Another Heat Advisory
could be needed in this area, but will hold off for later
forecasts that have a better hold on frontal timing. More
seasonable early September weather is expected north of the front,
with highs from the mid 80s to lower 90s. Surface high pressure
will build in Wednesday night, allowing lows to dip into the
upper 50s in some places by Thursday morning.

Through the rest of the week, the frontal boundary will remain in
the vicinity of the forecast area before basically becoming
washed out by Friday. The local region will remain mainly under
the influence of northwest flow aloft along the eastern fringe of
a building upper ridge to the west southwest. A couple of
disturbances will move through the flow aloft, bringing more
chances for scattered showers and thunderstorms for parts of
eastern Oklahoma and northwest Arkansas both Wednesday night and
Thursday night. A return to southerly flow at the surface will
bring temperatures back up into the mid to upper 90s for the rest
of the work week. Another weak frontal boundary is progged to
slip into the region over the weekend, bringing additional shower
and thunderstorm chances to the region, along with more seasonably
normal temperatures. A pattern change still looks on track for
early next week, as the upper ridge breaks down and shifts further
west, allowing a strong upper trough to drop down into the middle
of the country. This would push a stronger frontal boundary
through the region on Monday. Increasing rain chances and below
normal temperatures are becoming more likely across the forecast
area by next week.

Bowlan

&&

.AVIATION...
(00Z TAFS)
Issued at 549 PM CDT Tue Sep 5 2023

The main aviation concern through the period remains impacts from
expected thunderstorms during the first 6 to 9 hours of the valid
TAF period. A few storms have developed ahead of an approaching
front across areas just north I-44 during the past hour or so,
with further development likely to occur. Expect potential for
IFR/MVFR conditions and gusty winds with any strong to severe
thunderstorms on station. MLC remains the least likely terminal to
see thunderstorms (20-30% chance) although some signs in recent
CAM guidance do indicate storms making it that far south. Will
continue to leave mention out, though, with conditions favoring a
more southward progression of storms near and east of the
Oklahoma/Arkansas border. Potential for strong wind gusts should
diminish further south however. Expect a shift to north to
northwest winds at all sites during the latter 12 to 18 hours of
the period, with speeds largely being in the 5 to 10kt range. VFR
conditions should prevail outside of thunderstorm impacts.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   67  89  64  94 /  60   0  10  10
FSM   74  95  69  97 /  30  10  10  20
MLC   71  94  66 100 /  30  10  10  10
BVO   61  88  57  93 /  20   0  10  10
FYV   67  88  58  92 /  60   0  10  10
BYV   69  87  61  90 /  60   0  10  10
MKO   69  89  64  95 /  60   0  10  10
MIO   63  86  57  91 /  60   0  10   0
F10   69  89  64  94 /  40   0  10  10
HHW   75  99  71 102 /  10  20  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...10
LONG TERM....04
AVIATION...22
Hazardous weather outlook, Sep 5, 3:32 PM CST, 7 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
432 PM CDT Tue Sep 5 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-061030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
432 PM CDT Tue Sep 5 2023

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Northeast Oklahoma into northwest Arkansas.
	ONSET...After 5 pm.

HEAVY RAIN.
	RISK...Limited.
	AREA...North of Interstate 40.
	ONSET...This evening.

DANGEROUS HEAT.
	RISK...Elevated.
	AREA...Eastern Oklahoma and western Arkansas.
	ONSET...Ongoing.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Northeast Oklahoma and northwest Arkansas.
	ONSET...Ongoing.

FIRE WEATHER DANGER.
	RISK...Limited.
	AREA...Southeast Oklahoma.
	ONSET...Ongoing.

DISCUSSION...

Scattered thunderstorms are expected to develop late this afternoon
across northeast Oklahoma and into far northwest Arkansas as a
cold front advances into the region. These thunderstorms will have
the potential to be strong to severe with damaging winds of around 70
mph and hail to the size of quarters possible. Locally heavy rains
will also be possible with these storms. This activity will spread to
the southeast as we move through the evening and into the overnight
hours.

Heat index values will remain in the 105 to 109 degree range into
the evening hours across portions of eastern Oklahoma and west-central
Arkansas.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY...Dangerous Heat Potential.
THURSDAY AND FRIDAY...Thunderstorm Potential...Dangerous Heat Potential.
SATURDAY THROUGH MONDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
A frontal boundary is expected to slowly push southward into
southeast Oklahoma Wednesday and remain in the region through
Friday. Along and south of this boundary, hot and humid
conditions are forecast with slightly cooler temperatures to the
north. Also, additional shower and thunderstorm chances are
possible off and on into the beginning of next week as a few
disturbances move across the Plains. Cooler conditions look to
return late weekend into early next week as another frontal
boundary pushes through the region.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, Sep 5, 9:30 PM CST, 1 hour 21 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
1030 PM CDT Tue Sep 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     Tstm Wnd Dmg     Grove                   36.59N 94.77W
09/05/2023                   Delaware           OK   Amateur Radio

            Extensive damage to storage building. Boat
            dock also damaged.

&&
Special weather statement, Sep 5, 9:47 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1047 PM CDT Tue Sep 5 2023

ARZ001-002-060430-
Carroll AR-Benton AR-
1047 PM CDT Tue Sep 5 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BENTON AND
NORTHWESTERN CARROLL COUNTIES THROUGH 1130 PM CDT...

At 1047 PM CDT, Doppler radar indicated a strong thunderstorm near
Gateway, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Berryville...                     Eureka Springs...
Holiday Island...                 Garfield...
Gateway...                        Beaver...
Grandview...                      Urbanette...
Avoca...                          Hill Top...
Beaver Lake...                    Walnut Hill...
Larue...                          Pleasant Ridge...
Oak Hill...                       Busch...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Arkansas.

&&

LAT...LON 3626 9360 3627 9364 3628 9363 3628 9366
      3630 9366 3631 9383 3636 9410 3650 9408
      3650 9350
TIME...MOT...LOC 0347Z 274DEG 31KT 3649 9398

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Sep 5, 10:14 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1114 PM CDT Tue Sep 5 2023

ARZ001-OKZ063-060500-
Benton AR-Delaware OK-
1114 PM CDT Tue Sep 5 2023

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN BENTON AND
SOUTHEASTERN DELAWARE COUNTIES THROUGH MIDNIGHT CDT...

At 1114 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from South West City to near Colcord. Movement was
east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Rogers...                         Bentonville...
Bella Vista...                    Gentry...
Gravette...                       Cave Springs...
Decatur...                        Colcord...
Highfill...                       Springtown...
Maysville...                      Northwest Arkansas Regional Air...
Hiwasse...                        Miller...
Centerton...                      Fairmount...
Vaughn...                         Healing Springs...
Rocky Comfort...                  Cherokee City...

This includes Interstate 49 between mile markers 91 and 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Arkansas...and northeastern Oklahoma.

&&

LAT...LON 3650 9462 3650 9420 3621 9421 3623 9473
      3652 9469 3653 9462
TIME...MOT...LOC 0414Z 263DEG 25KT 3652 9461 3625 9467

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
Local storm report, Sep 5, 10:22 PM CST, 29 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
1122 PM CDT Tue Sep 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     Tstm Wnd Gst     2 ENE Grove             36.60N 94.74W
09/05/2023  M60 MPH          Delaware           OK   AWOS

&&
Special weather statement, Sep 5, 10:27 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1127 PM CDT Tue Sep 5 2023

ARZ002-011-060515-
Carroll AR-Madison AR-
1127 PM CDT Tue Sep 5 2023

...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL MADISON AND CARROLL
COUNTIES THROUGH 1215 AM CDT...

At 1127 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 5 miles northeast of Urbanette to 4 miles north
of Clifty. Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Berryville...                     Eureka Springs...
Holiday Island...                 Green Forest...
Urbanette...                      Rule...
Grandview...                      Blue Eye...
Rockhouse...                      Cabanal...
Connor...                         Coin...
Pleasant Ridge...                 Denver...
Oak Hill...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Arkansas.

&&

LAT...LON 3623 9339 3626 9385 3650 9370 3650 9330
      3629 9330
TIME...MOT...LOC 0427Z 267DEG 32KT 3649 9349 3630 9381

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Sep 5, 10:49 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1149 PM CDT Tue Sep 5 2023

ARZ001-002-010-060530-
Carroll AR-Benton AR-Washington AR-
1149 PM CDT Tue Sep 5 2023

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN BENTON...
NORTHWESTERN CARROLL AND NORTHEASTERN WASHINGTON COUNTIES THROUGH
1230 AM CDT...

At 1149 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 3 miles northeast of Bella Vista to 2 miles
northwest of Tontitown. Movement was east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Springdale...                     Rogers...
Bentonville...                    Bella Vista...
Lowell...                         Pea Ridge...
Holiday Island...                 Tontitown...
Cave Springs...                   Highfill...
Garfield...                       Gateway...
Beaver...                         Hobbs State Park...
War Eagle...                      Miller...
Centerton...                      Elm Springs...
Avoca...                          Beaver Lake...

This includes Interstate 49 between mile markers 72 and 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3631 9383 3631 9387 3624 9387 3623 9389
      3616 9392 3619 9432 3650 9426 3650 9377
TIME...MOT...LOC 0449Z 266DEG 25KT 3647 9419 3619 9428

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

The radar

The Western Arkansas radar (KSRX), 119 km away, was scanning. The volume nearest the first event began at 04:53 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Benton

When
September 5, 10:51 PM CST
Where
Benton County, Bentonville Muni Arp
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
36.350, -94.220

The AWOS at the Bentonville Municipal Airport measured thunderstorm wind gusts up to 59 mph.

Thunderstorm Wind, Benton

When
September 5, 10:53 PM CST
Where
Benton County, 0.31 mi ESE of Bentonville
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
36.369, -94.215

Strong thunderstorm wind blew down trees, and damaged a gazebo.

Thunderstorm Wind, Benton

When
September 5, 11:10 PM CST
Where
Benton County, 2.54 mi S of Glade
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.333, -93.924

Strong thunderstorm wind blew down a tree.

Thunderstorm Wind, Carroll

When
September 5, 11:30 PM CST
Where
Carroll County, 2.16 mi NE of Beaver
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
36.489, -93.740

Strong thunderstorm wind blew down a tree in Holiday Island.

Thunderstorm Wind, Carroll

When
September 5, 11:43 PM CST
Where
Carroll County, Berryville
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.370, -93.570

Strong thunderstorm wind blew down several trees, and blew down power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139663, 1139676, 1139690, 1135289, 1139683.